I have been diagnosed with NSIP and a lung transplant has been recommended. Within the 3 months I need to use oxygen 24/7 on levels 4-6 during activity and 2 while sleeping. I use Prednisone (15 mg) and Imuran (150 mg). When I used higher doses of Prednisone (30-40) I did not experience the extreme shortness of breath like I do now with the tapering. Why can't I stay on higher doses if it makes me feel better? Also, what causes me to desaturate so rapidly while walking or exerting my self? It is not uncommon for me to drop in low 70's and gasp for breath when doing even mild activities, which then starts me with a hard and dry cough?
Non-specific interstitial pneumonitis (NSIP) is one type of interstitial lung disease (ILD). This causes inflammation that leads to scarring of the lungs in the area between the air sacs and the blood vessels. It may be due to toxic fume exposure, lung infection, or connective tissue disease such as arthritis. Most of the time it is not possible to determine exactly what has damaged the lungs. The most common symptoms are shortness of breath with activity and a dry cough. Please read our Interstitial Lung Disease MedFact at http://www.nationaljewish.org/medfacts/interstitial.html for further information. You are welcome to share this information with your doctor.
Steroids like prednisone are frequently the first medicine used. They need to be started early, before the inflammation has become scar tissue. For some people, steroids will help decrease the inflammation so it doesn't become scar tissue. This will cause a dramatic improvement in symptoms as you have noticed with your shortness of breath. However, some people have only slight improvement with steroids. It can take at least 3 months of steroids to begin to see improvement. The response to steroids is related to the type of ILD and the amount of inflammation present. Although the chest x-ray is usually abnormal, it takes a lung biopsy to be certain of the type of ILD. The goal of treatment is that there will be less inflammation or at least no further scarring. This is measured by a follow up chest x-ray, exercise tests, and pulmonary function tests. As soon as possible the steroid dose is decreased to avoid side effects. Many side effects are possible from steroids. Please read our Corticosteroid MedFact at http://www.nationaljewish.org/medfacts/corticosteroid.html for further information about the side effects and their prevention. Talk with your doctor about preventing and watching for these side effects.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.